Thursday, July 31, 2008

Case 7

A 37 years old male with history of alcohol abuse was brought by his girlfriend to the emergency department after being found collapsed in his apartment after they had a big fight .His brother has a history of depression

On examination he was drowsy. Afebrile, blood pressure 96/60 mm Hg, pulse 132 /min, respiratory rate 18 /minutes, His pupils were dilated and reacted very sluggishly to light, with lateral tongue laceration.

Neurological exam showed hypertonia in all four extremities, reflexes were brisk, and the planters were both up going. Abdominal examination revealed a firm palpable mass 5 cm above the symphysis pubis

Lab studies: Hemoglobin 16 g/dL, Hct 43 %, platelets 295 x10/l, MCV 102 fl, sodium 142 meq/L, potassium 4 meq/L, chloride 110 meq/L ,bicarbonate 20 meq/L ,urea 11mg/dL, Creatinine 1.3 mg/dL, plasma glucose 108 mg/dL, calcium 9.6 mg/L, phosphate 4 mg/dL, Billirubin 0.7 mg/dL, AST 33 U/L , alkaline phosphatase 120 U/L, plasma osmolality 338 mOsm/kg H2O, urine osmolality 122 mOsm/kg H2O

EKG revealed wide QRS, terminal right axis deviation. Prolonged QT interval and sinus tachycardia

1-What is the most likely clinical diagnosis?

2-What is the best next investigational study which is going to help you to manage this patient?

3- What are the best next 7 steps to manage this patient?

7 comments:

Ranjita said...

Suprapubic mass= possibly enlarged bladder. suspect pelvic fracture and bladder neck/ urethral disruption.

Dilated pupils, arrhythmias, seizures and h/o depression in brother suggest access to TCAs and possible overdose.

Ranjita said...

1)ABC, O2, cardiac monitor
2)CT pelvis, abdomen, head
3)Blood in the meatus? Will not cath bladder- probably do a suprapubic puncture
4)High Na may be due to free H2O diuresis- probably start 1/2 NS.
5)IV thiamine, dextrose
6)If possible check TCA levels in blood; cholinergic medications as antidote- probably physostigmine that can cross BBB.

prabodh said...

1.) TCA poisoning.
2.)History,EKG,? Serum TCA levels.
3.)ICU/Telemetry transfer,Airway protection, supplemental O2, IV Fluids, pressors if required.
IV sodabicarb push/ infusion.
Gastric decontamination
seizure treatment with benzos, phenobarb, propofol.
If POISON CONTROL INTERESTED TO ACCEPT TRANSFER, GO AHEAD AND DO IT!!!!!.

uchit said...

1. this appears to be a case of intentional (and maybe suicidal!) substance overdose, likely TCA (anticholinergic effects like dilated pupils, distended bladder, wide QRS with tachycardia in EKG, dehydration, brother having a history of depression-might be taking some antidepressants!).
2. to confirm, we can quickly get a urine drug screen and blood alcohol level (his urinary bladder is distended and a sample can be obtained quickly thru catheter!)
3. things to do if it is proved to be TCA overdose :
A) get a form 302 done
B) if impending respiratory failure is suspected, intubate!
C) with a wide QRS, he needs sodium bicarbonate
D) if ingestion done within 1-2 hours of arrival, activated charcoal can be used
E) Admit to ICU since pt. needs intensive and continuous monitoring of vitals and cardiac monitoring
F) neurochecks frequently to watch for neurotoxicity
G) supportive IVF
H) during hospitalisation, pt. would also need to be seen by psychiatry.

Anonymous said...

Tricyclic antidepressant poisoning.
serum TCA and alcohol level.
Airway
Breathing
Circulation
gastric decontamination
sodium bicarbonate reverses cardiac toxicity and acidosis.cardiac toxicity if notreversed by NAHCO3 Phenytoin and Mg can be administered.
iv fluids for hypotension.
thiamine in the context of alcohol abuse.
benzodiazepines for seizure activity.

Clinical Medicine said...

1- The most likely clinical diagnosis is Tricyclic antidepressant overdose
2- The best next investigational studies
A-Arterial blood gases
B-Urine toxic screen
C-Alcohol level
3- The best next 7 steps in management:
i. Protect the airway.
ii. Correct hypoxemia ,and intubate if necessary.
iii. Gastric lavage if ingestion within 1-2 hours, followed by activated charcoal.
iv. Intensive care unit care, with cardiac monitor
v. Correct acidosis, alkalinization of blood reverse most adverse effects, including hypotension, and cardiac arrhythmias. Goal arterial pH 7.45-7.55
vi. Benzodiazepines for seizures
vii. Intravenous fluids to control blood pressure

The key in this question is the combination of dilated pupil, urinary retention, seizure, hyperactive reflexes, positive Babinski’s sign and tachycardia, which are all suggestive of the anticholenergic side effects of TCA. His brother has history of depression, which give this patient an access to TCA. His tongue is lacerated which is most likely secondary to seizure secondary to TCA overdose.
The arterial blood gases are extremely important in the management in this case, because it will identify acidosis and hypoxia, which can lead to arrhythmias. If there is acidosis, you can corrected with alkalinazation, usually with sodium bicarbonate, arrhythmia usually settle on correction of hypoxia and acidosis.
The measured plasma osmolality in this case is higher than the calculated osmolality, which is most likely is alcohol, since he is abusing alcohol, TCA are frequently ingested along with alcohol, acetaminophen and benzodiazepines
Seizures in this case can be corrected with intravenous benzodiazepines (Diazepam), which can be used for agitation as well.
If cardiac arrhythmias is unresponsive to bicarbonate, then lidocaine can be useful
Class IA and IC antiarrhythmiacs are absolutely contraindicated; they may paradoxically worsen arrhythmias caused by TCA.
If there is a seizure treated aggisively, and avoid phenytoin for prophylaxis because of its cardiac side effects

Ranjitha said...

I think I gave too much importance to the distended bladder!!!hahaha..

In the question I read that "they had a big fight"- so suspected some kind of injury and fall, leading to fracture!!Have seen alcoholics coming with bladder/urethral trauma.
But it was just distended bladder- just another anticholinergic effect of TCAs!!